Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 10, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 3, 2003, 6:46 PM EDT for Dorchester County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2003, 6:46 PM EDT (22:46 UTC)
- Expired
- Jul 3, 2003, 10:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Dorchester County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 032248 FFWAKQ MDC019-040245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 646 PM EDT THU JUL 3 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... DORCHESTER COUNTY IN SOUTHEAST MARYLAND * UNTIL 1045 PM EDT * AT 640 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING ACROSS DORCHESTER COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE AREAS OF HEAVY RAIN WERE MOVING TO THE NORTH AROUND 15 MPH...WITH MORE SHOWERS HEADING TOWARD THE AREA FROM THE SOUTH. * THE SLOW MOVEMENT AND REGENERATION OF RAIN AREAS WERE CAUSING FLASH FLOODING ACROSS MAINLY THE CENTRAL PORTION OF THE COUNTY... WITH NUMEROUS SECONDARY ROADS REPORTED CLOSED. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM THESE SHOWERS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. LAT...LON 3860 7593 3848 7577 3953 7405 3992 7453 $$ HURLEY
1 follow-up statement
000 WGUS71 KAKQ 040245 FFSAKQ MDC019-040315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1045 PM EDT THU JUL 3 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR DORCHESTER HAS EXPIRED AS OF 1045 PM EDT... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA...ENDING THE THREAT FOR ADDITIONAL FLASH FLOODING. NO ADDITIONAL RAINFALL IS EXPECTED OVERNIGHT. AS A RESULT...THE WARNING HAS BEEN ALLOWED TO EXPIRE. $$ HURLEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 4:35 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 3, 4:35 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 335 PM EST THU JUL 3 2003 REMNANTS OF BILL CONT TO TRACK E...AND BEST LLVL CNVRGNC CONTS TO BE FROM ERN VA TO LWR MD...WHERE HEAVIEST DOWNPOURS HV DVLPD. UPR DEFORMATION RAINS CONT ON W SIDE OF MIDLVL CENTER...SO ALL AREAS WL SEE SOME RAIN DURG THE EVENING...WHILE AREAS ARND THE BAY THRU THE COAST WL SEE RAIN CHANCES INTO EARLY MORN. STILL WATCHING OUT FOR TSTMS TO FORM IN BEST LLVL CNVRGNC IN ERN AREAS...SINCE SE VA RCHD INTO 80S THS AFTN...SO WL KP AN EYE. NXT ISSUE IS THE HEAT ON FRI AND SATURDAY. BASED ON MEAN FLO BEING DOWNSLOPE...AND LLVL THERMAL RDG IN AREA...TEMPS 90 TO 95...WTH DEW PTS ARND 70...RESULTS IN HEAT INDICES 100 TO 105...SO PEOPLE WL CRTNALY FEEL THE HEAT DURG OUTDOOR ACTIVITIES...ESPCLY SINCE WE HAVENT HAD MANY HEAT SPELLS SO FAR THIS SEASON. SPS WL BE ISSUED. AS FAR AS A PSBL FRNTL PASSAGE OVR THE WEEKEND...GDNC CONTS TO BE INCONSISTENT...AS IS TYPICAL DURG THE DOLDRUMS OF SUMMER...ESPCLY WTH VRY WK SRN STREAM FLO...AND ESSENTIALLY ZNL NRN STREAM FLO. PAST GDNC SUGGESTED MORE DEFINITIVE FRNTL PASSAGE LT THIS WEEKEND...NOW GDNC HAS BACKED OFF. GDNC WL CONT TO ADJUST WTH TIME...MUST KP TRACK OF ANY MCS THAT FORM ASSOC WTH WK UPR IMPULSES IN NRN PLAINS AND MIDWEST TO OHIO VALLEY. WTH THERMAL RDG FROM TN/OHIO VALLEY...AND NRN STREAM ZNL FLO...PATN SUPPORTIVE OF MCS FORMATION...EVENTUALLY TRACKING INTO ERN AREAS...BUT TIMING DIFFICULT. SOME CONSENSUS IN GDNC OF A BNDRY LYR WND SPD MAX TRACKING THRU NRN AREAS SATURDAY NGT...SUGG CHCS FOR TSTMS IN NRN AREAS SATURDAT NGT. UPR HGHTS FALL A BIT...BUT NOT MUCH OF A SFC WHSFT REFLECTION AND NO INDCTN OF LLVL COOLING THRU SATURDAY NGT. UPR HGHTS FALL A LTL MORE ON SUNDAY...AND SOME MINOR COOLING AT THE BNDRY LYR...SO ANTHR CHC OF TSTMS SUNDAY AFTN...ACROSS THE ENTIRE AREA...BUT JUST SCT...BOTH SATURDAY NGT AND SUNDAY AFTN. HUGE DIFFERENCES IN GDNC MONDAY THRU THU...AND NOW WTH THE NEW GFS SUGGESTING THE SFC BNDRY PSBLY NOT TRACKING S OF THE REGION...THE OLD 00Z XTND GFS SUGG OF SFC BNDRY PROVIDING FOCUS FOR RAIN CHCS LUKS MORE QUESTIONABLE. ECMWF SUGG SFC BNDRY REMAINS FRTHR N...WHCH SUGG LESS RAIN CHCS AND WARMER TEMPS. MEAN LLVL/MIDLVL FLO REMAINS GNRLY W...SO WITHOUT DIFINITIVE/ORGANIZED LLVL CONVERGENCE DUE TO HIGHLY UNCERTAIN POSN OF SFC BNDRY...NOT ADDING RAIN CHANCES...ALTHO THE TYPICAL CLIMO ISOLD TSTM PSBL IN THE PERSISTENTLY HOT...HUMID AIRMASS...NOT WORTH PUTTING IN FCST WHCH WUD PRODUCE PERCEPTION THAT A RAINY PD IS FCST. WETTER SCENARIO JUST MAY HAPPEN...BUT DAY 5-7 FCST IN THE DOLDRUMS OF SUMMER HIGHLY UNCERTAIN. ON CSTL WTRS...WNDS AND SEAS CONT TO COME DOWN...SO OTHER THAN WNDS PICKING UP TWD BUT NOT QUITE TO SCA SATURDAY...NO SCA WNDS OR SEAS. SBY 67 90 70 93 / 40 10 10 10 OXB 68 82 71 85 / 40 10 10 10 ECG 70 89 74 89 / 30 10 10 10 ORF 72 90 74 91 / 40 10 10 10 PHF 70 94 74 92 / 40 10 10 10 AKQ 69 94 72 94 / 30 10 10 10 RIC 69 93 72 93 / 30 10 10 10 FVX 67 94 71 94 / 30 10 10 10 .AKQ... .MD...NONE. .NC...NONE. .VA...NONE. NS
Hazardous weather outlook, Jul 3, 5:45 AM EDT, 13 hours 1 minute before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 545 AM EDT THU JUL 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY LOCALLY HEAVY DOWNPOURS COULD CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF POOR DRAINAGE AND LOW LYING AREAS TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 3, 4:07 PM EDT, 2 hours 39 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-040900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 407 PM EDT THU JUL 3 2003 ...HOT WEATHER RETURNS TO THE REGION TOMORROW AND SATURDAY... WEAK HIGH PRESSURE WILL BUILD INTO THE REGION OVERNIGHT AND ON INDEPENDENCE DAY...BRINGING A RETURN TO SUNSHINE AND HOT WEATHER. AS THE BERMUDA HIGH DOMINATES THE WEATHER THROUGH SATURDAY...THE STRONG JULY SUN...COMBINED WITH THE HUMIDITY...WILL RESULT IN A RETURN TO HOT WEATHER CONDITIONS. TEMPERATURES WILL CLIMB TO THE LOWER TO MID 90S ACROSS THE REGION...WITH HEAT INDICES RISING TO 100 TO 105...BOTH INDEPENDENCE DAY AND SATURDAY. THE ONLY RELIEF FROM THE HEAT WILL LIKELY BE ALONG THE WATER AROUND THE CHESAPEAKE BAY AND ATLANTIC BEACHES...WHERE TEMPERATURES WILL CLIMB TO THE MID TO UPPER 80S. A WEAK COOL FRONT WILL APPROACH SATURDAY NIGHT AND SUNDAY...COOLING TEMPERATURES ACROSS THE ENTIRE AREA INTO THE UPPER 80S TO AROUND 90 FOR SUNDAY INTO NEXT WEEK. PERSONS PLANNING OUTDOOR ACTIVITIES DURING THIS WEEKEND SHOULD BE PREPARED FOR HOT AND HUMID WEATHER CONDITIONS. WEAR LOOSE FITTING...LIGHT COLORED AND LIGHT WEIGHT CLOTHES...AND DRINK NON ALCOHOLIC BEVERAGES FREQUENTLY. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHECK ON PEOPLE WHO MAY BE AT RISK. FINALLY...PLEASE REMEMBER PETS AND OTHER DOMESTIC ANIMALS. THEY NEED...AT A MINIMUM...A SHADED AND WELL VENTILATED ENVIRONMENT AND ACCESS TO PLENTY OF COOL WATER. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ. NS
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.